Hail, Fall River
- When
- June 8, 4:15 PM MST to 4:20 PM MST
- Where
- Fall River County, 8.05 mi W of Edgemont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.300, -103.990
A slow moving thunderstorm became severe as moved from Niobrara County into far western Fall River County. The storm produced hail around quarter size and wind gusts around 60 mph before it weakened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm became severe as moved from Niobrara County into far western Fall River County. The storm produced hail around quarter size and wind gusts around 60 mph before it weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 3:38 PM MST, 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 438 PM MDT WED JUN 8 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 209 PM MDT Wed Jun 8 2016 Broad upper ridge covers the west central states, with an embedded wave pushing into the northern plains. Surface trough is just east of the Rockies, and low pressure sits over south central SD. Skies across the region are mostly sunny. Thunderstorms over the Black Hills continue but are currently weakening. A line of storms is developing just west of the Hills. Winds are light and variable, and temps are in the 80s. Scattered thunderstorms will continue into early evening across portions of the area. Instability will be sufficient for some of these storms to become strong or marginally severe, but shear is too weak for any long-lived or widespread severe weather. Weak steering winds will result in slow-moving storms, and with precipitable water 150% of normal, will have to watch for flash flooding. Convection is expected to diminish after sunset, leaving the CWA dry by midnight. Lows tonight will be in the mid 50s to mid 60s. Upper ridge axis will cross the northern plains Thursday, with 850 mb thermal ridge axis aligning over the CWA ahead of a weak low pressure system. Highs will be in the 90s, with 80s in the Black Hills. Some areas may reach 100 degrees; however, with minimum relative humidity values 15 to 30 percent, heat indices won't be greater than the actual temperature. Afternoon thunderstorms will be possible over the Black Hills again. Then as a weak cool front begins to pass through the area, a line of showers and thunderstorms is expected to develop in the late afternoon and early evening. Models are showing MLCAPE of 500-1000 J/kg across northwest SD in the evening, where 0-6 km shear will be 35-45 kts. May be a strong to severe storm, but widespread severe weather is not expected. .LONG TERM...(Friday Through Wednesday) Issued at 209 PM MDT Wed Jun 8 2016 An upper-level ridge over the central CONUS will sharpen Friday into Saturday, maintaining hot and mostly dry weather through Sunday, with a small chance of showers and thunderstorms over the Black Hills and adjacent plains. Upper ridge will move eastward Sunday into Monday, as a Pacific Northwest low pushes into the region. This will bring a trough across the area, and thus will cool things down for the first part of next week. Chances for precip will also increase Sunday night through Monday as this trough passes, and there may even be some severe storms, especially for northern areas. For Tuesday and Wednesday, the ridge begins to rebound over the central CONUS as a large upper low develops off the West Coast, resulting in warming temperatures. Periodic weak shortwaves passing through the ridge may bring showers and thunderstorms through midweek. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 433 PM MDT Wed Jun 8 2016 Sct tstms from parts of nern WY through the Blkhls will drift slowly ewd across wcntrl/swrn SD this eve and dissipate. IFR conditions possible in stronger storms. Otherwise...VFR conditions will continue through the night. Lesser chances for storms are expected tomorrow aftn. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...Pojorlie AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MDT WED JUN 8 2016 SDZ024-028-029-WYZ057-091300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 356 AM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS THE BLACK HILLS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-072>074-WYZ054>056-058-071-091300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 356 AM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-030>032-041>044-046-047-049-091300- ZIEBACH-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 356 AM MDT WED JUN 8 2016 /456 AM CDT WED JUN 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 106 PM MDT WED JUN 8 2016 SDZ024-028-082000- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 106 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 200 PM MDT... AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD...OR 17 MILES SOUTH OF LEAD...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEERFIELD AND DEERFIELD RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4412 10397 4418 10384 4407 10365 4396 10383 TIME...MOT...LOC 1905Z 324DEG 9KT 4411 10386 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 108 PM MDT WED JUN 8 2016 SDZ028-029-082015- SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 108 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 215 PM MDT... AT 108 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 11 MILES WEST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRAZY HORSE MEMORIAL AND SYLVAN LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4393 10388 4399 10375 4385 10355 4375 10378 TIME...MOT...LOC 1908Z 325DEG 7KT 4392 10380 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 307 PM MDT WED JUN 8 2016 SDZ029-082145- SOUTHERN BLACK HILLS SD- 307 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL 345 PM MDT... AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JEWELL CAVE NATIONAL MONUMENT...OR 11 MILES WEST OF CUSTER...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JEWELL CAVE NATIONAL MONUMENT. LAT...LON 4378 10396 4385 10386 4378 10360 4358 10384 TIME...MOT...LOC 2106Z 321DEG 8KT 4373 10384 JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED JUN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL JEWEL CAVE 43.73N 103.83W
06/08/2016 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 419 PM MDT WED JUN 8 2016 WYZ056-057-082300- WYOMING BLACK HILLS WY-WESTERN CROOK WY- 419 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL 500 PM MDT... AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SUNDANCE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNDANCE AND INYAN KARA MOUNTAIN. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 172 AND 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4431 10465 4447 10461 4445 10419 4419 10427 TIME...MOT...LOC 2218Z 277DEG 17KT 4438 10453 AWARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT WED JUN 8 2016
SDZ027-029-041-WYZ058-082315-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
WESTON WY-
427 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER...
SOUTHWESTERN CUSTER AND SOUTHEASTERN WESTON COUNTIES UNTIL 515 PM
MDT...
AT 426 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF DEWEY TO 7 MILES NORTHEAST OF
MULE CREEK JUNCTION. MOVEMENT WAS SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DEWEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4333 10406 4350 10406 4351 10414 4367 10409
4367 10374 4326 10393
TIME...MOT...LOC 2226Z 313DEG 9KT 4363 10401 4342 10409
AWARDThe Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated between 60 and 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630188, 630189.